Migraine

by Fia
(Sweden)

Hi!

I have suffered from migraines since I started my cycles but very rarely during many years. Then I got them during the hormone-free week when I was on the pills, so I quit them.

During my pregnancies I had a lot of migraines during the first trimester and now since 35 (I am now 43) they have come every cycle. I usually get the migraine 2-5 days after ovulation (and some cycles I get 2-3 migraines between ovulation and period).

I get the impression my migraine is triggered by drop in estrogen level? I have tested my hormone levels (day 19) and they were: Progesterone: 26 nmol/L and Estradiol: 643 pmol/L so I suppose I am estrogen dominant and that this has caused my migraines to be worse. (The day after the test I had a migraine..)

I have seen a doctor that has prescribed me Utrogest, 200 mg orally every night, day 12-start of period. I tried it this cycle and it has not been a pleasant experience. I got nausea and felt tired and almost dizzy when I took it orally. My doctor suggested I take the oral pills in the vagina instead but then I got a migraine 6 hours after. Two days later I got another migraine 6 hours after I inserted the pills. I feel quite sure the migraines are related to the progesterone pill in some way. Can increased levels of progesterone cause migraines in some people?

My doctor says if I experience migraines when taking them vaginally I should try to use them orally instead since she says I probably don´t get the amount enough that way and that more progesterone is taken up by the body when I take them orally - but I don´t feel comfortable taking them orally and to be honest not at all.

Reading your homepage and previous answers related to migraine I am now considering cream instead. I understand I should take it 2-3 months in a high dose (400-500 mg) and then try to decrease the dose. I have tried cream before but only maybe 200-300 mg/day for one or two cycles (day 14-period) and it did not help. Does it sometimes take several months before it helps? Can I start whenever during the cycle? Can I expect the migraine to be worse in the beginning and what shall I do then? I don´t know if I can cope with increased migraines for many months...
Have you any experience in treating migraine with a combination of progesterone and estrogen?

I now also take vitamin B6 and magnesium and I have taken D-vitamin 4000-5000 during a year due to low D-vitamin level.

Thank you for a very informative and great homepage!!

Comments for Migraine

Click here to add your own comments

Jan 16, 2018
Migraine
by: Joy

Hi Fia

There is a definite connection between hormones and Migraines. Progesterone, if used correctly will help you. Please read the Migraine page. I don't believe that any women needs to take extra estrogen as there are well over 100 estrogen mimics in our environment as it is, why take more. You are also in Peri-Menopause which can make things worse.

Oral progesterone is not the best delivery method as 96% gets destroyed by the gut and liver. Please consider using a good progesterone cream such as Natpro. Between 100-200mg progesterone is needed, more if symptoms are severe. Your progesterone and estradiol ratio is 40:1, it should be around 600:1 as explained on the Hormone Testing Page.

Progesterone therapy is not an over night fix, it can take between 2-6 months for things to improve, longer if symptoms are severe. In many cases things do get worse when first using progesterone before they get better.

Nothing less than 5,000iu's of Vitamin D3 is needed per day, more if you are deficient.

Please read these pages if you have not done so already.

How to use Progesterone Cream - https://www.progesteronetherapy.com/how-to-use-progesterone-cream

Estrogen Dominance - https://www.progesteronetherapy.com/estrogen-dominance

Vitamin D3 - http://www.progesterone-info.com/benefits-of-vitamin-d-cholecalciferol.html

Migraines - https://www.progesteronetherapy.com/migraine-treatment.html

Hormone Testing - Hormone Testing - https://www.progesteronetherapy.com/hormone-testing.htm

Peri-Menopause - https://www.progesteronetherapy.com/peri-menopause.html

Jan 16, 2018
Migraine
by: Rachel

I have read countless times how hormones should never be taken orally. Most of the hormone will be lost and hormones should never bypass the liver. Dr Mercola writes about this very thing if you want to check it out with a google search. He explains in detail why transdermal (under the tongue so absorbed into the mucous membranes there) or transdermally (via skin) is best.
Kind regards,
Rachel

Jan 24, 2018
Increased symptoms
by: Fia

Thanks for your answers!

I read that many experience that the symptoms get worse before they improve. But I can find no information on how long lasting this worsening usually is?

Starting with approx. 400 mg/day how long can I expect the estrogen dominance to become worse before it gets better? Is it days, weeks or months?

Jan 25, 2018
Increased Symptoms
by: Joy

Hi Fia

That is difficult to say as we are all different. It usually takes 2-6 months before progesterone becomes the dominant hormone, longer if symptoms are severe. Using 400mg should make things a little easier for you. Once things improve for you, you can then slowly start to reduce down to a level that suits you.

Mar 28, 2018
Update
by: Fia

Hi!

I have now been on progesterone cream for 3 months (400 mg/day) (apart from D3, magnesium and B6). Unfortunately with no improvement yet when it comes to the migraines. I also experience more symptoms like tender and swollen breasts, shorter cycles, inbetween bleeding and irritation.
What would you recommend;
*Stick to 400 mg/day and hope for release of symptoms with time.
or
*Increase dose to 500 mg/day or even 600 mg/day throughout full cycle.
or
*Increase dose to 500 mg/day or even 600 mg/day 3 weeks of cycle and lower dose/no cream one week/cycle mainly for cost reasons.

Thanks for your advise!

Mar 29, 2018
Update
by: Joy

Hi Fia

It can take time as mentioned and you are still showing signs of estrogen dominance. Usually more cream would help so you could try increasing to 500mg and see if that helps. If cost is a concern, use the cream by following your cycle, i. e. your luteal phase. You will have to experiment to see what suits you best. I take it that you read the pages given to you above? Tender breasts could also mean an iodine deficiency, have you had your thyroid tested?

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 8,400 pages on this site...